A CLT for linear spectral statistics of large random information-plus-noise matrices

Marwa Banna, Jamal Najim, Jianfeng Yao

Research output: Contribution to journalArticlepeer-review


Consider a matrix [Formula presented] where σ>0 and Xn=(xij n) is a N×n random matrix with i.i.d. real or complex standardized entries and An is a N×n deterministic matrix with bounded spectral norm. The fluctuations of the linear spectral statistics of the eigenvalues: Tracef(YnYn )=∑i=1Nf(λi),(λi)eigenvalues ofYnYn ,are shown to be Gaussian, in the case where f is a smooth function of class C3 with bounded support, and in the regime where both dimensions of matrix Yn go to infinity at the same pace. The CLT is expressed in terms of vanishing Lévy–Prokhorov distance between the linear statistics’ distribution and a centered Gaussian probability distribution, the variance of which depends upon N and n and may not converge. The proof combines ideas from [2,18] and [32].

Original languageEnglish (US)
Pages (from-to)2250-2281
Number of pages32
JournalStochastic Processes and their Applications
Issue number4
StatePublished - Apr 2020


  • Central limit theorem
  • Large random matrices
  • Linear statistics of the eigenvalues

ASJC Scopus subject areas

  • Statistics and Probability
  • Modeling and Simulation
  • Applied Mathematics


Dive into the research topics of 'A CLT for linear spectral statistics of large random information-plus-noise matrices'. Together they form a unique fingerprint.

Cite this